Science News
from research organizations

Some bisphosphonates users unfamiliar with drug's possible side effects on oral health

Date:
May 26, 2010
Source:
American Dental Association
Summary:
People undergoing bisphosphonate therapy to prevent or treat osteoporosis (a thinning of the bones) may be unfamiliar with the drug and possible adverse side effects on oral health, according to a new study.
Share:
       
FULL STORY

People undergoing bisphosphonate therapy to prevent or treat osteoporosis (a thinning of the bones) may be unfamiliar with the drug and possible adverse side effects on oral health, according to a study in the May issue of the Journal of the American Dental Association (JADA).

Use of bisphosphonates has been associated with a small risk of developing bisphosphonate-associated osteonecrosis of the jaw (BON) that occurs spontaneously or after the patient has undergone dental surgery. BON is a rare but serious condition that can cause severe damage to the jaw bone. The prevalence of BON is between three and 12 percent for patients who receive bisphosphonates intravenously for cancer therapy and less than one percent for patients who receive bisphosphonates orally for osteoporosis or osteopenia.

In the study, the authors sought to determine whether patients taking bisphosphonates had knowledge about the medical indication for the therapy and how long the treatment would last. They also wanted to know whether participants' physicians told them about possible adverse reactions.

The researchers interviewed 73 participants (71 women, two men) seeking routine care in a dental clinic. These participants, with an average age of 66 years that ranged from 44 to 88 years, also were undergoing bisphosphonate treatment. Eighty-four percent of the participants stated they knew why they were receiving bisphosphonate therapy. However, 80 percent said they were unsure about the duration of the therapy and 82 percent could not recall receiving information about the risk of experiencing adverse reactions, including oral osteonecrosis, by their physicians.

"The results of our small study show that patients who take bisphosphonates may not be aware that BON can develop after they undergo invasive dental care," the authors wrote. "We believe that a more effective communication process between prescribing physicians, dentists and patients using bisphosphonates is needed."

The American Dental Association Advisory Committee on Medication-induced Osteonecrosis of the Jaw recommends that dental patients on bisphosphonate therapy advise their dentist. The Committee believes that it is always appropriate for physicians to encourage patients to visit the dentist regularly for professional cleanings and oral exams, as recommended by their dentist. This is especially important for patients whose oral health is put at risk from medications or medical problems.


Story Source:

The above post is reprinted from materials provided by American Dental Association. Note: Materials may be edited for content and length.


Journal Reference:

  1. Migliorati, Cesar A., Mattos, Katia, Palazzolo, Mitzi J. How Patients' Lack of Knowledge About Oral Bisphosphonates Can Interfere With Medical and Dental Care. Journal of the American Dental Association, 2010; 141: 562-566 [link]

Cite This Page:

American Dental Association. "Some bisphosphonates users unfamiliar with drug's possible side effects on oral health." ScienceDaily. ScienceDaily, 26 May 2010. <www.sciencedaily.com/releases/2010/05/100526134241.htm>.
American Dental Association. (2010, May 26). Some bisphosphonates users unfamiliar with drug's possible side effects on oral health. ScienceDaily. Retrieved July 6, 2015 from www.sciencedaily.com/releases/2010/05/100526134241.htm
American Dental Association. "Some bisphosphonates users unfamiliar with drug's possible side effects on oral health." ScienceDaily. www.sciencedaily.com/releases/2010/05/100526134241.htm (accessed July 6, 2015).

Share This Page: